Format

Send to

Choose Destination
Ann Pharmacother. 1993 Jun;27(6):727-9.

Lorazepam toxicity in a premature infant.

Author information

1
Department of Pediatric Pharmacy, School of Medicine, University of North Carolina, Chapel Hill 27514.

Abstract

OBJECTIVE:

To report a case of lorazepam toxicity in a premature infant and discuss the importance of altered pharmacodynamics and pharmacokinetics in the neonatal population.

CASE SUMMARY:

A 2025-g, 33-weeks' gestation infant was born with respiratory distress syndrome that required mechanical ventilation. Lorazepam was used to establish sedation and prevent asynchronous breathing while the infant was on the ventilator. Shortly after the first dose of lorazepam, the infant experienced a seizure and was subsequently given a loading dose of phenobarbital. Lorazepam therapy was continued for sedation. The patient was transferred to our tertiary care center on day 2 of life for evaluation of possible cardiac disease. Upon arrival, the infant was extremely hypotonic and unresponsive; therefore, all sedative medications were discontinued. Two days after admission, the infant continued to exhibit very little spontaneous activity and a lorazepam serum concentration was obtained (63 h after the last dose). Analysis revealed a toxic lorazepam serum concentration of 4453 nmol/L. The patient eventually was weaned to room air and was transported back to the referring hospital.

DISCUSSION:

Lorazepam is commonly prescribed in the pediatric population for sedative, anticonvulsant, anxiolytic, antiemetic, and amnestic activity. Few data exist regarding the safety of long-term lorazepam therapy in the neonatal subpopulation. There have been some reports of neurologic toxicity secondary to lorazepam in preterm infants. Its metabolism depends on glucuronidation, an enzymatic process that is very depressed in the premature infant. Accumulation of the drug in the neonate accompanied by clinical toxicity is highly likely.

CONCLUSIONS:

The inability to establish a clear pharmacokinetic-pharmacodynamic relationship, along with the increased incidence of reported adverse events of lorazepam in neonates, is concerning. Clinicians should be aware of the altered metabolism and elimination of lorazepam in the premature infant.

PMID:
8329793
DOI:
10.1177/106002809302700611
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center